"For years I had been a "junkie"--addicted to prescription and over the counter drugs. used oral and topical anti-inflammatory corticosteroids for 9 years to suppress my eczema/psoriasis. The steroids' side effect nearly killed me and did nothing to cure my eczema. Why elimination or suppression of the symptom is NOT the same as elimination of the disease . The side effects caused me to swell-up like a balloon and triggered terrible mood swings from deep depression to nasty outburst our rages. Functioning of vital organs such as my liver, kidneys, lungs and spleen were nearly shut down and I thought I would die." Shirley
Sounds like they had a DeQuervain’s injection (if it’s intratendinous instead of just under the tendon sheath there can be a lot of resistance…especially if using a tuberculin syringe/needle), and then had either a trigger thumb injection or an intraarticular injection of the 1st carpometacarpal joint. Either way, they shouldn’t have had “nerve damage” from either injection. The “nerve damage” was probably already there. Without a pre- and post-injection EMG/NCS, it’s impossible to know for sure. The skin atrophy and other signs can be relatively common with kenalog and other insoluble steroids. I don’t what the “thumb locking” is unless the patient means trigger thumb. Some physicians will use sterile saline injections in the atrophied area to speed up the recovery.
Starting dose is usually 40 mg of prednisone with breakfast for two to four weeks. If the disease is poorly controlled, the dose may be increased to 60 to 80 mg daily but blood pressure, serum glucose and side effects will require careful monitoring. Once controlled, the dose of steroids should be reduced by half for at least two weeks. Further reduction will depend on the break-through dose, the severity of the underlying skin disease and the availability or efficacy of steroid-sparing agents. The dose of long term prednisone should be as low as possible, as for other chronic diseases, and if possible taken on alternate days.